GERD (Acid Reflux) Expert Forum
Acid reflux and thick mucus in throat - advice needed
About This Forum:

This forum is for questions and support regarding Gastroesophageal Reflux Disease (GERD) / Acid Reflux with topics including: Causes, Constipation, Diagnosis, Diarrhea, Drugs and OTC medications, Living with GERD, Loss of Appetite, Preventing Flare-ups, Research, Risk Factors, Symptoms, Support, Surgery, Tests, Treatments.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Acid reflux and thick mucus in throat - advice needed

Hi All,

I wonder whether anyone can help or reassure me.

I have suffered from acid reflux as a result of panic/anxiety for a number of years. The main symptoms were originally burning in the chest/sternum, regurgitating acid into to throat, burning between the shoulder blades, and constant belching.

More recently these symptoms increased to include a thick coating of phlegm in the mouth, and a thick, heavy, mass of mucus in the back of my throat. The latter makes swallowing uneasy, and panics me sometimes that I can't breath.

I went to the doctor who prescribed me the PPI Protium (Protonix in the US). Obviously I'm impatient and anxious to help the symptoms as they're really distracting (I'm off work with them) and unpleasant too.

My questions are:

1. Has anyone suffered anything similar?
2. What is causing this thick mucus in my throat?
and

3. How long do these PPI's take to work? Do they help with removing the mucus?

Any replies really appreciated. Thanks.
Related Discussions
Avatar_m_tn
Hi,
GERD does not cause thick coating of phlegm in the mouth. But it can cause a feeling of stickiness in the throat. GERD can also cause flooding of the mouth with a clear, slightly salty fluid called waterbrash. Sometimes the acid content may regurgitate from the stomach causing sour taste.
If GERD is confirmed PPI has to be taken for 4-8 weeks for complete relief.
================================================================
The information provided is for patients’ education only and is not a medical advice. Always consult your personal physician for complete evaluation of your health problem.

- Ratnakar Kini M.D.

2 Comments
Blank
Avatar_f_tn
I am 61 yr old female, 5'2", 200 lbs, Rx: Metformin 500 mg 2x daily, Levothyroxine .05mg, Atenolol 25mg, Diovan 160mg, and Simvastatin 80mg.  I am avoiding fried foods, spicy foods when at all possible.  But, I recently have developed a severly raw and acidic stomach and throat.  The raw feeling in my stomach continues no matter what I eat or drink.  Milk turns into what seems like liquid fire in my stomach.  I even tried vomitting a couple of times to get rid of the acid for what I hoped would be immediate relief - but it does nothing to help.  The acid is so strong that it even burns my throat and palete.

I have tried Prilosec OTC for 2-3 weeks at a time, but am worried about the reports of hip fractures with continued use.  It does offer some relief, but not enough.  
What can I do??  Should I contact my primary physician and ask for tests??  Which ones??

And on an immediate note:  What can I do for IMMEDIATE relief of this FIRE!  The discomfort is many times unbearable.  
Blank
Continue discussion Blank
This Forum's Experts
4610897_tn?1393869202
Joseph Sclafani, M.D.Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
Apr 16 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank